Can You Overdose On Over-The-Counter Pain Relievers?

Over-The-Counter Pain Relievers | Just Believe Recovery PA

In This Article

Can You Overdose On Over-The-Counter Pain Relievers?

The answer is, of course, yes – you can overdose on over-the-counter pain relievers. And it happens more often than you might think.

One recent poll by the American Gastroenterological Association found that nearly 40% of Americans intentionally used more over-the-counter pain relievers than recommended. OTC pain relievers may seem insignificant considering the scope of the current opioid epidemic, but such medications can cause serious damage, or even death if misused.

Gastroenterologist Dr. Charles Wilcox, a professor of medicine at the University of Alabama at Birmingham, via STAT News:

“Another overdose issue is…the misuse of over-the-counter pain medicines like acetaminophen, aspirin, ibuprofen, naproxen, and others.”

An estimated 4 in 5 Americans use OTC pain relievers, and the Food and Drug Administration estimates that about 980 deaths every year are linked to acetaminophen (Tylenol) use. However, the Centers for Disease Control and Prevention posit that number is lower – maybe only about 300 annual deaths.

A 2006 study found that overdoses related to acetaminophen account for around 56,000 visits to an emergency department and 26,000 hospitalizations annually. The national mortality analysis revealed about 485 fatalities occurring each year from acetaminophen-related overdoses – 100 of which were unintentional.

Many people, erroneously believing that OTC drugs are harmless, don’t expect to overdose or recognize the symptoms as they occur.

Wilcox:

“Few patients who overdose on OTC pain medications connect their symptoms to these medications. Many wait too long to seek care [and] by then the damage is hard to undo.”

“Many people are routinely endangering themselves by not carefully reading and following the instructions when taking acetaminophen, aspirin, ibuprofen, naproxen, and other OTC pain medications.”

WebMD offers the following precautions when using OTC medications:

  • Carefully read drug labels.
  • Note the proper dosages and times.
  • Note if you are at increased risk of experiencing harmful side effects.

Overdose symptoms of OTC pain relievers may include:

  • Nausea or vomiting
  • Burning/pain in the throat or stomach
  • Fever, dizziness, fatigue
  • Yellowing skin or eyes
  • Bleeding or bruising

~ G. Nathalee Serrels, M.A., Psychology

References

https://www.ncbi.nlm.nih.gov/pubmed/16294364

The other overdose crisis: over-the-counter pain medications

Just Believe Recovery is a fully licensed, Joint Commission accredited, comprehensive drug and alcohol treatment center located in Carbondale, Pennsylvania

Let's Connect

🔒 Your information is safe & secure

Sidebar Contact

  • This field is for validation purposes and should be left unchanged.
Modafinil vs Adderall | Just Believe Recovery PA
Prescription Drugs

Modafinil vs Adderall

Modafinil and Adderall are both prescription medications. Modafinil is the generic form of a name brand drug known as Provigil. It is typically used to

Read More »
Does Alcohol Make You Gain Weight? | Just Believe Recovery PA
Alcohol Addiction

Does Alcohol Make You Gain Weight?

Consuming too much alcohol can lead to a myriad of mild to severe effects on a person’s overall health and emotional stability. It can also

Read More »
What Does Acid Look Like? | Just Believe Recovery PA
Abused Substances

What Does Acid Look Like?

Acid is the popular street name for a substance known as LSD. It is one of the strongest, most popular hallucinogens of the past several

Read More »